Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 27, NWS Salt Lake City, UT

July 25, 2024Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 25, 2024, 2:29 PM MDT for Kane County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2024, 2:29 PM MDT (20:29 UTC)
Expired
Jul 25, 2024, 7:30 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 81 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WGUS55 KSLC 252029
FFWSLC
UTC025-260130-
/O.NEW.KSLC.FF.W.0027.240725T2029Z-240726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
229 PM MDT Thu Jul 25 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 730 PM MDT.

* At 229 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the upper Paria River watershed. Between 0.75 and 
  1.25 inches of rain have fallen, with the heaviest rainfall 
  occurring in Willis Creek, Sheep Creek, Bull Valley Gorge, Herm 
  Pollock Slot Canyon, and other tributaries in the area. Flash 
  flooding is ongoing or expected to begin shortly, with the flood 
  wave moving downstream within the Paria River watershed.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           normally dry washes, and slot canyons.

* Some locations that will experience flash flooding include...
  Areas around Kodachrome Basin State Park, including the Paria 
  River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3750 11217 3752 11199 3753 11188 3735 11189
      3710 11187 3711 11192 3721 11199 3733 11207

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
133 
WGUS75 KSLC 252334
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
534 PM MDT Thu Jul 25 2024

UTC025-260130-
/O.CON.KSLC.FF.W.0027.000000T0000Z-240726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
534 PM MDT Thu Jul 25 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS 
EVENING FOR CENTRAL KANE COUNTY...

At 534 PM MDT, Doppler radar rainfall estimates of between 0.75 and 
1.75 inches of rain fell from earlier thunderstorms, with the 
heaviest rainfall focused in the upper Paria River watershed and 
tributaries, including Willis Creek, Bull Valley Gorge, Dunham slot 
canyon, and Herm Pollock slot canyon. Flash flooding is ongoing or 
expected to begin shortly, with the flood wave moving down drainage 
within the Paria River.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         normally dry washes, and slot canyons.

Some locations that will experience flash flooding include...
  Areas around Kodachrome Basin State Park, including the Paria 
  River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3750 11217 3752 11199 3753 11188 3735 11189
      3710 11187 3711 11192 3721 11199 3733 11207

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
110 
WGUS75 KSLC 260129
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
729 PM MDT Thu Jul 25 2024

UTC025-260139-
/O.EXP.KSLC.FF.W.0027.000000T0000Z-240726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
729 PM MDT Thu Jul 25 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR 
CENTRAL KANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed the potential for water in low water 
crossings on backcountry roadways.

&&

LAT...LON 3750 11217 3752 11199 3753 11188 3735 11189
      3710 11187 3711 11192 3721 11199 3733 11207

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:23 AM MDT, 10 hours 6 minutes earlier.

Area forecast discussion, Jul 25, 4:23 AM MDT, 10 hours 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
423 AM MDT Thu Jul 25 2024

.SYNOPSIS...Moisture will increase across the entire state
by today, resulting in the threat of showers and storms areawide
into Friday. Drier air will move in for the weekend with increasing
winds.

&&

.SHORT TERM (THROUGH 00z SUNDAY)...Moisture is increasing into
western Utah this morning in conjunction with a weather disturbance
(remnant MCV) lifting across western/northern Utah. Latest PWAT
analysis shows between 0.9 to 1.2 inches across the western third of
Utah. Precipitation continues to fill in across northwest Utah this
morning as a result. So far, this has amounted to gusty winds of 30-
40+ mph but generally light precipitation, although dewpoints are
steadily rising. The weather disturbance and associated
precipitation will continue to shift northeast through the morning
hours.

Meanwhile, another area of showers is tracking across far southwest
Utah, with greater instability allowing for more productive
thunderstorm activity. Locally moderate rain has been associated
with the stronger storms, but overall, precipitation rates have
trended weaker. Latest CAMs are expecting these storms to continue
weakening through the early morning hours.

A subsident airmass behind the weather disturbance looks to settle
into northern Utah later this morning and into the afternoon. As a
result, convection may take more time to develop. Latest CAMs are in
agreement with quiet weather along the Wasatch Front and even much
of the GSL deserts for much of this afternoon, with showers only
beginning to move into far western Utah from Nevada after around 20
or 21z ahead of the next weather disturbance. Meanwhile, southern
Utah will not see much in the way of subsidence, so typical diurnal
convection trends will hold. Otherwise, with the breakdown of the
ridge that has been over the area, temperatures will trend cooler,
with afternoon highs closer to climatological normals.

As the weather disturbance continues to cross into Utah,
precipitation will once again fill in over Utah from west to east
this late this afternoon through this evening and into the overnight
hours. Some strong thunderstorms are possible, especially during the
late afternoon and early evening, when instability is still
reasonable and stronger flow aloft brings increased shear. The HREF
mean CAPE/shear of 500J/kg and 25-30kts are noted.

The airmass will start to trend a bit drier from the southwest on
Friday, but still ample amounts of moisture will remain in place to
maintain at least scattered convection across most of the area. One
final shortwave disturbance will cross the area on Saturday. This
will maintain showers and thunderstorms across northern Utah Friday
night through Saturday while drier air across the south should bring
an end to convective activity. However, southwesterly winds will
increase Saturday afternoon and evening which, when combined with
the dry airmass will could lead to critical fire weather conditions.

.LONG TERM (After 00Z Sunday/6PM Saturday)...Showers and
thunderstorms will be near the Idaho border by Saturday evening,
with drier conditions building northward with southwest flow. Gusty
southwest winds, strongest throughout southern Utah, will diminish
through the evening.

Dry conditions are forecast throughout southwest Wyoming and Utah
Sunday. As ridging to the southeast starts to retrograde, the
pressure gradient will weaken, and winds will be lighter. Wind gusts
around 25 mph are likely for much of southern Utah and southwest
Wyoming.

There is good agreement with models that the ridge will retrograde
while building north through much of the week. Dry conditions will
last through Monday, with similar wind speeds to the previous day.

As the ridge builds into the Four Corners area Tuesday, there will
be enhanced moisture advection, with precipitable water values
around 0.8" into southern Utah. Isolated showers and thunderstorms
are likely during the afternoon. They will primarily be around
terrain for much of southern Utah and be capable of gusty, erratic
outflow winds.

As the ridge builds north and west Wednesday, precipitable water
will increase, but with a lack of synoptic forcing and a dry
environment in the lower levels, showers or thunderstorms that build
will likely not last, but be capable of gusty, erratic outflow winds.

As the ridge tracks into Utah, temperatures will warm from roughly
near normal for the end of the weekend to around 5F warmer than
normal Wednesday.

&&

.AVIATION...KSLC...Varying wind directions are likely through around
17Z as isolated rain showers produce outflow winds. Showers will
diminish late morning, with winds prevailing from the northwest much
of the day. Showers and thunderstorms capable of gusty, erratic
outflow winds and rain will build in around 03-06Z.

.REST OF UTAH AND SOUTHWEST WYOMING...Rain showers with gusty,
erratic outflow winds will diminish around 17Z throughout northern
Utah. Scattered showers and thunderstorms will build into the
afternoon throughout much of southern and western Utah. Gusty,
erratic outflow winds and heavy rain are possible. Showers and
thunderstorms will track from western Utah into the urban corridor
of northern Utah around 03-06Z.

&&

.FIRE WEATHER...Increasing moisture along with a series of weather
disturbances crossing the area will maintain a threat of scattered
to numerous showers and thunderstorms across the area through
Friday, with some of these storms capable of producing wetting rain,
and perhaps locally moderate to heavy rain. By Saturday, showers and
thunderstorms will become more confined to northern Utah while
significant drying will take place across southern and central Utah.
Winds will increase from the southwest on Saturday, leading to the
potential for critical fire weather conditions due to gusty winds
and low humidities across southern and portions of central Utah.
Humidity recoveries Saturday night are also expected to be
relatively poor across southern and central Utah. The dry airmass
will overspread the entire forecast area by Sunday and continue
through the first half of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Saturday afternoon through Saturday
     evening for UTZ493>498.

WY...None.
&&

Cheng/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 25, 1:27 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
127 PM MDT Thu Jul 25 2024

UTZ128-252000-
South Central Utah UT-
127 PM MDT Thu Jul 25 2024

...A strong thunderstorm will impact portions of southern Garfield
and north central Kane Counties through 200 PM MDT
...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Escalante, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Garfield
and north central Kane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3751 11149 3761 11136 3748 11120 3737 11139
TIME...MOT...LOC 1926Z 320DEG 12KT 3750 11139

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Jul 25, 1:45 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
145 PM MDT Thu Jul 25 2024

UTZ125-128-252015-
South Central Utah UT-Southern Mountains UT-
145 PM MDT Thu Jul 25 2024

...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 215 PM MDT
...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Henrieville, or 29 miles southwest of Escalante, moving east at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henrieville, Cannonville, and Kodachrome Basin State Park.

This includes Utah Route 12 between mile markers 24 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 11216 3760 11212 3762 11185 3733 11196
TIME...MOT...LOC 1945Z 288DEG 16KT 3752 11205

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HM
Special weather statement, Jul 25, 2:14 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
214 PM MDT Thu Jul 25 2024

UTZ125-128-252100-
South Central Utah UT-Southern Mountains UT-
214 PM MDT Thu Jul 25 2024

...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 300 PM MDT
...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Henrieville, or 33 miles southwest of Escalante,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kodachrome Basin State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3743 11213 3756 11198 3750 11174 3723 11198
TIME...MOT...LOC 2014Z 311DEG 12KT 3740 11201

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:32 PM MDTAreal Flood AdvisorySLCIron118 min
Jul 25, 2:32 AM MDTFire Weather WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 11 more35 hr
Jul 25, 1:27 PM MDTSpecial Weather StatementSLCGarfield33 min
Jul 25, 1:45 PM MDTSpecial Weather StatementSLCKane30 min
Jul 25, 2:14 PM MDTSpecial Weather StatementSLCKane46 min
Jul 25, 4:23 PM MDTSpecial Weather StatementSLCWashington37 min
Jul 25, 4:40 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.